Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 44, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 9, 2021, 6:18 PM MDT for Sheridan County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 6:18 PM MDT (00:18 UTC)
- Expired
- Jul 9, 2021, 7:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Sheridan County, WY
The radar
The Billings radar (KBLX), 212 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4123 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS55 KBYZ 100018
SVRBYZ
WYC033-100100-
/O.NEW.KBYZ.SV.W.0044.210710T0018Z-210710T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
618 PM MDT Fri Jul 9 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Eastern Sheridan County in north central Wyoming...
* Until 700 PM MDT.
* At 617 PM MDT, a severe thunderstorm was located 19 miles east of
Sheridan, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clearmont, Leiter, Arvada and Ucross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4472 10678 4495 10648 4476 10601 4456 10601
4456 10656
TIME...MOT...LOC 0017Z 308DEG 49KT 4477 10656
HAIL...0.88IN
WIND...60MPH
$$
Tesar2 follow-up statements
247
WWUS55 KBYZ 100045
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
645 PM MDT Fri Jul 9 2021
WYC033-100100-
/O.CON.KBYZ.SV.W.0044.000000T0000Z-210710T0100Z/
Sheridan WY-
645 PM MDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN SHERIDAN COUNTY...
At 645 PM MDT, a severe thunderstorm was located 15 miles southwest
of Spotted Horse, or 34 miles northeast of Buffalo, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arvada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4459 10638 4481 10612 4476 10601 4456 10601
4456 10642
TIME...MOT...LOC 0045Z 295DEG 43KT 4462 10613
HAIL...0.75IN
WIND...60MPH
$$
Tesar062
WWUS55 KBYZ 100059
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
659 PM MDT Fri Jul 9 2021
WYC033-100109-
/O.EXP.KBYZ.SV.W.0044.000000T0000Z-210710T0100Z/
Sheridan WY-
659 PM MDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4459 10638 4481 10612 4476 10601 4456 10601
4456 10642
TIME...MOT...LOC 0059Z 308DEG 49KT 4453 10597
$$
TesarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM MDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 2:10 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Billings MT
210 PM MDT Fri Jul 9 2021
.DISCUSSION...
This Afternoon through Saturday night...
An area of showers and thunderstorms is expected to develop early
this afternoon and shift southeast into the Billings area between
2 and 4 pm, then down into Sheridan in the 5 to 7 pm timeframe.
Main threat with these storms will be strong wind gusts, 30 to 50
mph from Billings to the northwest, and 40 to 60 mph to the
southeast of Billings down into Sheridan county. Another area of
weaker shower and thunderstorm activity will drop southward into
southeast Montana between 5 and 9 pm and linger into the late
night hours before shifting east and south overnight. By sunrise
should see clear skies and light winds across the area, which will
linger through Saturday. Temperatures tomorrow will be in the 85
to 95 degree range, a bit warmer than previous forecasts. Friday
night will be mostly clear with lows around 60 and generally light
southeast winds. Chambers
Sunday through Friday...
The big story for the extended forecast period is that is looking
more active, with periods of showers and thunderstorms. This may
not necessarily indicate significant wetting rain in any given
locations, although some locations may receive appreciable
amounts, but should help keep temps a bit cooler than seen in
recent days and weeks.
The upper ridge still dominates the pattern Sunday, bringing
temperatures back into the 90s, and will just break the century
mark for some locations. Sunday also looks very dry, at least to
start, with humidities possibly dropping into the single digits.
This will be the hottest day of the forecast period. Winds also
look fairly light to start, but will likely see afternoon mixing
to boost winds to 20 mph or better. All that said, as the ridge is
flattened in the west Sunday, PWATs jump fairly quickly. Have
added PoPs in the high terrain and foothills for Sunday evening.
Some storms may be dry to start, if manage to develop before
moisture has a chance to really get into the area.
A surface cold front is expected for Monday morning, bringing
slightly cooler temps. Shortwaves through the zonal to slightly
northwest flow Monday should bring potential for, at least,
isolated showers and thunder, even though best moisture appears to
stay north. A stronger system is expected for late Tuesday and
Wednesday, with an upper low slipping southeast across the
state. This appears to be the best shot for beneficial rain, if
it pans out as progged. There are some discrepencies amongst
models with regard to moisture availability, tracks, coverage,
etc, so NBM seems to be largely washing it out. Added higher, and
more widespread PoPs for this period.
Shortwave ridging builds in again for Thursday, allowing for a
bit of a warm up, but it is short-lived as another shortwave
crosses the region Thursday evening/night. Another wave, possibly
a little stronger, is expected Friday evening/night. We will need
to watch these systems closely, as ensembles are not handling
well, due to inconsistent timing and coverage.
Gilstad
&&
.AVIATION...
An area of showers and thunderstorms will move southeast across
the forecast area this afternoon and evening. These storms will
be capable of producing MVFR conditions in heavy rain along with
wind gusts up to 50 kts. Convection will move southeast of the
area by around 06z tonight with clear skies for the rest of the
night and through the day Saturday. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 057/091 061/100 066/089 062/089 060/082 060/092 063/092
10/U 00/U 20/U 23/T 34/T 11/U 21/U
LVM 049/093 053/098 056/090 054/087 053/083 052/091 054/090
00/U 01/U 31/U 23/T 23/T 12/U 11/U
HDN 055/091 058/102 063/091 059/091 057/085 057/095 059/095
20/U 00/G 00/U 23/T 33/T 11/U 21/U
MLS 059/088 061/099 067/091 060/088 060/083 061/092 064/095
30/U 00/U 01/U 22/T 33/T 11/U 21/U
4BQ 058/086 058/096 066/092 061/087 060/081 061/089 064/092
40/U 00/U 00/U 23/T 33/T 32/T 21/U
BHK 057/084 056/093 060/091 056/087 056/081 057/088 059/092
31/T 00/U 01/U 22/T 32/T 21/U 21/U
SHR 051/087 053/096 060/089 056/087 054/080 055/089 056/090
40/U 00/U 11/U 23/T 33/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Jul 9, 5:04 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Billings MT 504 PM MDT Fri Jul 9 2021 WYZ198-199-092330- Northeast Bighorn Mountains WY-Sheridan Foothills WY- 504 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Phil Kearny Historical Site, or 15 miles south of Sheridan, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Story, Banner and Ucross. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4467 10699 4456 10649 4456 10706 TIME...MOT...LOC 2304Z 293DEG 35KT 4456 10695 Tesar
Local storm report, Jul 9, 5:05 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
505 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL LAUREL 45.67N 108.77W
07/09/2021 E0.75 INCH YELLOWSTONE MT PUBLIC
DIME SIZED HAIL.
0415 PM HAIL 2 NE LAUREL 45.70N 108.74W
07/09/2021 E0.50 INCH YELLOWSTONE MT TRAINED SPOTTER
MARBLE SIZED HAIL WITH 0.9 INCH RAIN.
0503 PM HAIL 1 W STORY 44.58N 106.91W
07/09/2021 E0.88 INCH SHERIDAN WY CO-OP OBSERVER
&&
REIMERLocal storm report, Jul 9, 5:09 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
509 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 W STORY 44.60N 106.92W
07/09/2021 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL.
&&
REIMERSpecial weather statement, Jul 9, 5:11 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Billings MT
511 PM MDT Fri Jul 9 2021
WYZ199-092345-
Sheridan Foothills WY-
511 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Spotted Horse, or 30 miles east of Sheridan,
moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Leiter and Arvada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4483 10651 4499 10639 4488 10602 4486 10601
4458 10601
TIME...MOT...LOC 2310Z 298DEG 42KT 4487 10635
TesarSpecial weather statement, Jul 9, 5:51 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Billings MT
551 PM MDT Fri Jul 9 2021
MTZ138-WYZ199-100030-
Southern Big Horn MT-Sheridan Foothills WY-
551 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY...
At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sheridan, moving southeast at 40 mph.
Half inch hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Sheridan, Ranchester, Big Horn, Tongue River Reservoir and Banner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4486 10725 4516 10683 4485 10608 4455 10664
4456 10682
TIME...MOT...LOC 2350Z 308DEG 52KT 4494 10695
TesarLocal storm report, Jul 9, 6:10 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
610 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 WSW STORY 44.57N 106.93W
07/09/2021 E0.50 INCH SHERIDAN WY COCORAHS
SHREDDED LEAVES.
0605 PM HAIL 2 N SHERIDAN 44.83N 106.96W
07/09/2021 E0.75 INCH SHERIDAN WY COCORAHS
TORRENTIAL RAINFALL STRONG WINDS ON HIGHWAY.
&&
REIMERNearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.